- First Online:
- Cite this article as:
- Simeon, D. CNS Drugs (2004) 18: 343. doi:10.2165/00023210-200418060-00002
- 294 Downloads
Depersonalisation disorder is characterised by prominent depersonalisation and often derealisation, without clinically notable memory or identity disturbances. The disorder has an approximately 1: 1 gender ratio with onset at around 16 years of age. The course of the disorder is typically long term and often continuous. Mood, anxiety and personality disorders are often comorbid with depersonalisation disorder but none predict symptom severity.
The most common immediate precipitants of the disorder are severe stress, depression and panic, and marijuana and hallucinogen ingestion. Depersonalisation disorder has also been associated with childhood interpersonal trauma, in particular emotional maltreatment.
Neurochemical findings have suggested possible involvement of serotonergic, endogenous opioid and glutamatergic NMDA pathways. Brain imaging studies in depersonalisation disorder have revealed widespread alterations in metabolic activity in the sensory association cortex, as well as prefrontal hyperactivation and limbic inhibition in response to aversive stimuli. Depersonalisation disorder has also been associated with autonomic blunting and hypothalamic-pituitary-adrenal axis dysregulation.
To date, treatment recommendations and guidelines for depersonalisation disorder have not been established. There are few studies assessing the use of pharmacotherapy in this disorder. Medication options that have been reported include clomipramine, fluoxetine, lamotrigine and opioid antagonists. However, it does not appear that any of these agents have a potent anti-dissociative effect. A variety of psychotherapeutic techniques has been used to treat depersonalisation disorder (including trauma-focused therapy and cognitive-behavioural techniques), although again none of these have established efficacy to date. Overall, novel therapeutic approaches are clearly needed to help individuals experiencing this refractory disorder.